Wyoming, 2022High Wind in Wyoming, January 17, 2022
January 17, 2022 · NWS CYS · 1 event in 1 county or zone
Halleck Ridge WYDOT mesonet station along Interstate 80 measured high sustained winds around midnight on the 17th with area wind gusts around 50-55 mph.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Halleck Ridge WYDOT mesonet station along Interstate 80 measured high sustained winds around midnight on the 17th with area wind gusts around 50-55 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jan 16, 10:32 PM MST, 1 hour 40 minutes earlier.
Area forecast discussion, Jan 16, 10:32 PM MST, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1032 PM MST Sun Jan 16 2022
.SHORT TERM...(This evening through Tuesday night)
Issued at 100 PM MST Sun Jan 16 2022
Strong winds are the primary forecast issue in the short term.
Followed by some light snow Tuesday night.
Currently...A pretty quiet day ongoing this afternoon. High
pressure over western Colorado and western Wyoming this
afternoon...with a northwest flow over the CWA. Winds remain
gusty this afternoon with fairly widespread gusts to 30-35 mph
across much of the CWA. This with Craig to Casper 850/700mb height
gradients of right around 32 meters. Next Pacific cold front
still off the coast of Washington State. This will be the system
that could bring us some light snow Wednesday morning.
Craig to Casper gradients begin to increase this evening...up to
57/38mtrs by 03Z and 73/45mtrs by 09Z. Random forest high wind
guidance showing an uptick in high wind probabilities after 00Z
this afternoon...moreso after 03Z. GFS 700mb winds up to 40kts
after 03Z with 750mb winds up to 45kts across Arlington and
Bordeaux. Thinking the High Wind warnings we have out for
Arlington and Bordeaux are still in good shape...so no changes
expected in current headlines. Strongest winds still looking like
2AM to 8-9AM Monday as upper winds reach 50kts at 750mbs. Evening
shift may want to take another look at the I-80 Summit as 12Z GFS
700mb winds have shifted a little further south. May see the
Summit and eastern foothills added to the High Wind Warnings with
the evening update.
Pacific frontal system moves into Montana Tuesday with the frontal
boundary sagging south into the northern panhandle and southeast
Wyoming by late morning Tuesday into the afternoon. ECMWF and
SREF showing light qpf developing over Converse and Niobrara
Counties...as well as the northern Nebraska Panhandle Tuesday
evening into Wednesday morning. Kept low chance PoPs in the
forecast for Tuesday evening into Wednesday morning as the NBM and
GFS are notorious for not picking up these light qpf events.
.LONG TERM...(Wednesday through Sunday)
Issued at 100 PM MST Sun Jan 16 2022
Wednesday...Colder with a chance of light snow as a fast moving
shortwave trough aloft and its associated cold front pass our
counties.
Thursday-Friday...Expect a slow warming trend under northwest flow
aloft with weak shortwave troughs passing overhead producing periods
of cloudiness and also a chance for light snow on Friday, with the
best chance for snow in orographically favored locations like the
Snowy and Sierra Madre Ranges.
Saturday...Slightly cooler under north northwest flow aloft. May see
some orographic snow showers across the Snowy and Sierra Madre
Ranges, otherwise dry.
Sunday...Will see a slight warming trend as the flow aloft backs to
northwest, with increasing heights aloft along with increasing 700
mb temperatures. Continued dry with minimal low and mid level
moisture.
&&
.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1032 PM MST Sun Jan 16 2022
VFR conditions will continue overnight. Winds will be light. KRWL
may see some gusts up to 30 kts due to strengthening flow aloft. As
the flow aloft strengthens, widespread LLWS is possible. LLWS is
likely through the early morning hours.
&&
.FIRE WEATHER...
Issued at 245 AM MST Sun Jan 16 2022
A high pressure ridge aloft will shift to the west as a potent
disturbance and cold front dive southeast into the Northern Plains
Sunday. A leeside surface trough will intensify near the Front Range,
resulting windy conditions across southeast Wyoming through Monday.
Fire weather concerns will be low with minimum relative humidities
above 25 percent and a lingering snow pack.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until 5 PM MST Monday for WYZ106-110.
NE...None.
&&
SHORT TERM...GCC
LONG TERM...RUBIN
AVIATION...SF
FIRE WEATHER...MJ
Hazardous weather outlook, Jan 16, 3:37 AM MST, 20 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
337 AM MST Sun Jan 16 2022
WYZ106-110-171045-
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-
337 AM MST Sun Jan 16 2022
This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
Strong west winds continue early this morning, diminishing
slightly through late afternoon before increasing this evening
and overnight. Gusts of 60 to 70 mph are expected. Refer to the
High Wind Watch and Warning products for details.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
Strong winds will continue through Monday afternoon.
.Spotter information statement...
Spotter activation will not be required.
NEZ002-003-019>021-054-055-095-096-WYZ101>105-107>109-111>119-
171045-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-East Platte County-Goshen County-
Central Carbon County-Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
337 AM MST Sun Jan 16 2022
This hazardous weather outlook is for western portions of the
Nebraska Panhandle...east central Wyoming...south central Wyoming
and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
The probability for widespread hazardous weather is low.
.Spotter information statement...
Spotter activation will not be required.
High Wind, North Snowy Range Foothills
- When
- January 17, 12:12 AM MST to 1:28 AM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 36 kt (41 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
WYDOT mesonet station Halleck Ridge (WY18) along Interstate 80 measured sustained winds over 40 MPH for over an hour.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Coastal Flood in Maine, January 17, 2022$520,000 · 3 events
- Coastal Flood in New Hampshire, January 17, 2022$500,000 · 1 event
- Winter Weather in Indiana, January 17, 202221 events
- Winter Storm in New Hampshire, January 17, 202211 events
- Winter Storm in New York, January 17, 20229 events
- Winter Storm in Maine, January 17, 20229 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, January 17, 202260 kt wind · 7 events
- Winter Weather in Ohio, January 17, 20227 events
- Winter Weather in Michigan, January 17, 20225 events
- High Wind and Strong Wind in Rhode Island, January 17, 2022$3,000 · 54 kt wind · 4 events
- Winter Storm in Vermont, January 17, 20223 events
- High Wind in Maine, January 17, 202257 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 993626.